Alert archive / Maryland / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 1, 1997, 4:47 PM EDT for Worcester County, Maryland. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 1997, 4:47 PM EDT (20:47 UTC)
- Expired
- May 1, 1997, 5:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Worcester County, MD
The radar
The Dover AFB radar (KDOX), 69 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:00 PM EDT | Hail 0.88 | Newark, MD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 012048 RRA SVRAKQ MDC047-012130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 447 PM EDT THU MAY 1 1997 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MARYLAND ...WORCESTER COUNTY AT 445 PM...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL WEATHER SERVICE RADAR ABOUT 5 MILES SOUTH OF PRINCESS ANNE IN SOMERSET COUNTY. THE STORM WAS MOVING NORTHEAST 45 MPH AND WILL BE ACCOMPANIED BY GUSTY WINDS OVER 50 MPH AND LARGE HAIL. PERSONS NEAR WHITESBURG AND SNOW HILL SHOULD TAKE ACTION COVER. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING ...LARGE HAIL...VERY HEAVY RAIN AND POSSIBLY EVEN A TORNADO. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER THE STORM HAS PALSSED. ALBRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:25 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 1, 2:25 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 225 PM EDT THU MAY 1 1997 ATMOS DYNAMICALLY CHARGED FOR DVLPG TSTM ACTIVITY THIS PM. PC-BASED RUC SFC DATA SHOWS STG THETA-E RIDGE OVR NORTHEAST NC PIEDMONT WITH BEST PRES FALLS OVER SE VA. ADAP SHOWS LI -4 AND SFC MOIST CONV MAXIMA SW OF FA. DECENT JET COUPLET WILL CROSS REGION LATE THIS AFTN. DVLPG LN OF CNVTN NOW OVR FAR WRN FA SHUD INTENSIFY AS IT MOVES FROM PIEDMONT INTO MORE UNSTABLE AIR EAST OF I-95. LTST 88D VWP SHOWS UNIDIRECTIONAL WINDS BUT GUD SPEED SHEAR...CONDUCIVE TO BOW ECHO DEVELOPMENT WITH STG WINDS A PSBLTY. UPR TROF MVS OFFSHORE TNT. BRIEF FLIRT OF POST-FRONTAL CAA WILL KP WINDS UP INTO THE EVENING HOURS THEN DIMINISHING AS SFC HIGH MVS CLSR TO FA TWD MORNING. MSTLY CLR NGT WITH SEASONABLE LOW TEMPS. FLAT UPR RIDGE WITH RISING HEIGHTS ON FRI MEANS A FINE DAY ON TAP. MSTLY SUNNY WITH TEMPS NR NORM...WUD LEAN A LTL HIGHER THAN GUID FOR INTERIOR WITH STG MAY NR FULL SUN. LGT PRES GRAD AS SFC HI PASSES OVHD MEANS C-BRZ WL KP IT COOLER NR CST. ANTHR SHARP UPR TROF DIGS INTO MS VLY FRI NT AND SAT. WAA/OVERRUNNING PATN SETTING UP LATE FRI NGT WITH CHC SPOTTY -DZ/-RA B4 SUNRISE AND INTO EARLY SAT AM. STRONG THETA-E RDG SHIFTS TO FA SAT PM WITH DECENT LOW LVL JET. ANTHR CONVECTIVE AFTN PSBL WITH ANY SUN ADDING TO INSTABILITY. ANTHR WARM HUMID DAY NONETHELESS WITH GUD CHC AFTN SHRA/TSRA. CWF: MAY NEED TO KP SCA UP EARLY TNT IN BRIEF CAA EVENT. RIC...47/74/54/78 0037 ORF...53/67/56/80 1026 SBY...45/70/50/75 1026 ECG...51/70/55/79 2025 CULLEN
In the hours before
Special weather statement, May 1, 3:14 PM EDT, 1 hour 33 minutes before
VAZ063>068-070>100-501-NC012>017-030>032-102-502-504- MD021>025-501-020100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 314 PM EDT THU MAY 1 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHEAST NORTH CAROLINA...EASTERN VIRGINIA AND THE LOWER MARYLAND COUNTIES UNTIL 9 PM. LARGE HAIL AND HIGH WINDS ARE ALREADY BEING REPORTED OVER PARTS OF SOUTH CENTRAL VIRGINIA. THE SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST INTO NORTHEAST NORTH CAROLINA...AND EASTERN PORTIONS OF VIRGINIA AND MARYLAND DURING THE MID TO LATE AFTERNOON HOURS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ CULLEN
Special weather statement, May 1, 3:15 PM EDT, 1 hour 32 minutes before
VAZ063>068-070>100-501-NC012>017-030>032-102-502-504- MD021>025-501-020100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 314 PM EDT THU MAY 1 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHEAST NORTH CAROLINA...EASTERN VIRGINIA AND THE LOWER MARYLAND COUNTIES UNTIL 9 PM. LARGE HAIL AND HIGH WINDS ARE ALREADY BEING REPORTED OVER PARTS OF SOUTH CENTRAL VIRGINIA. THE SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST INTO NORTHEAST NORTH CAROLINA...AND EASTERN PORTIONS OF VIRGINIA AND MARYLAND DURING THE MID TO LATE AFTERNOON HOURS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ CULLEN
Local storm report, May 1, 4:07 PM EDT, 40 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
407 PM EDT THU MAY 01 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BOYDTON VA 2.00 INCH HAIL
05/01/97 MECKLENBURG TREE LIMBS DOWN
0318 PM LAWRENCEVILLE VA .75 INCH HAIL
05/01/97 BRUNSWICKLocal storm report, May 1, 4:11 PM EDT, 36 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
411 PM EDT THU MAY 01 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM STONY CREEK VA .75 INCH HAIL.
05/01/97 SUSSEX WINDS OF 60-70 MPH
REPORTED.
0341 PM STONY CREEK VA 50-60 YEAR OLD TREES
05/01/97 SUSSEX UPROOTED BY 70 MPH
WINDS.
0401 PM WAKEFIELD NWSO VA 1.50 INCH HAIL.
05/01/97 SUSSEX HAIL COVERED GROUND
WINDS ESTIMATED AT
50+ MPH.
COBBLocal storm report, May 1, 4:11 PM EDT, 36 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
411 PM EDT THU MAY 01 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM STONY CREEK VA .75 INCH HAIL.
05/01/97 SUSSEX WINDS OF 60-70 MPH
REPORTED.
0341 PM STONY CREEK VA 50-60 YEAR OLD TREES
05/01/97 SUSSEX UPROOTED BY 70 MPH
WINDS.
0401 PM WAKEFIELD NWSO VA 1.50 INCH HAIL.
05/01/97 SUSSEX HAIL COVERED GROUND
WINDS ESTIMATED AT
50+ MPH.
COBBLocal storm report, May 1, 4:15 PM EDT, 32 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
411 PM EDT THU MAY 01 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM STONY CREEK VA .75 INCH HAIL.
05/01/97 SUSSEX WINDS OF 60-70 MPH
REPORTED.
0341 PM STONY CREEK VA 50-60 YEAR OLD TREES
05/01/97 SUSSEX UPROOTED BY 70 MPH
WINDS.
0401 PM WAKEFIELD NWSO VA 1.50 INCH HAIL.
05/01/97 SUSSEX HAIL COVERED GROUND
WINDS ESTIMATED8 AT
50+ MPH.
COBBThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:29 PM EDT | Severe Thunderstorm Warning | AKQ | Somerset | 31 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.